Nebraska, 2007

Hail in Nebraska, June 6, 2007

June 6, 2007 · NWS GID · 3 events in 1 county or zone

Scattered thunderstorms moved across central Nebraska. A few produced some gusty winds of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$75,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms moved across central Nebraska. A few produced some gusty winds of 40 to 50 mph. A few reports of hail were received from western Dawson county. Quarter sized hail fell for a time in Cozad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 5:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 5:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT WED JUN 6 2007

.AVIATION...MAIN AVIATION CONCERN FOR THE 00Z KGRI TAF INVOLVES
STRENGTH OF WINDS TONIGHT AND WHETHER CONVECTION WILL MAKE IT INTO
THE GRAND ISLAND TERMINAL.  SOUTH WINDS GUSTING ABOVE 35 TO 40 MPH
LOOK TO REMAIN STEADY THROUGH THE ENTIRE EVENING AND EARLY OVERNIGHT
WITH A GRADUALLY SHIFT IN THE WINDS TO A SOUTHWESTERLY DIRECTION BY 6
AM.  AT THIS TIME CONVECTION IS HAVING A DIFFICULT TIME BREAKING THE
CAP ALONG THE DRYLINE WHICH BRINGS INTO DOUBT WHETHER STORMS WILL
IMPACT GRAND ISLAND OR NOT.  AT THIS POINT WILL KEEP A CHANCE IN THE
KGRI TAF BETWEEN 04Z AND 08Z...BUT THIS MAY BE TOO OPTIMISTIC.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED JUN 6 2007/

SHORT TERM...TONIGHT THROUGH 12Z FRIDAY.  MAIN FORECAST ISSUES
SURROUND SEVERE WEATHER CHANCES TONIGHT...AND STRONG GRADIENT WINDS.

EVERYTHING STILL APPEARS ON TRACK FOR THE POSSIBILITY OF SEVERE
WEATHER TONIGHT...BUT WILL THE CAP BREAK? THE 12Z NAM SUGGESTS
THAT THE CAP MAY ERODE SUFFICIENTLY ACROSS PARTS OF WESTERN
NEBRASKA AND KANSAS FOR A FEW...BUT INTENSE THUNDERSTORMS TO
DEVELOP DURING THE LATE AFTERNOON/EARLY EVENING ALONG THE DRYLINE.
PROVIDED SOMETHING IS ABLE TO FIRE...IT WILL HAVE AMPLE
INSTABILITY/DEEP LAYER SHEAR TO BECOME A SEVERE SUPERCELL QUICKLY.
LOW LEVEL HELICITY VALUES ALSO SUGGEST THAT TORNADOES...SOME
STRONG...COULD ALSO DEVELOP. LATER IN THE EVENING...AS THE COLD
FRONT AND DRYLINE MERGE...STORMS ACROSS NORTH CENTRAL NEBRASKA MAY
BECOME MORE LINEAR WITH TIME...WHILE A FEW DISCRETE CELLS REMAIN
ON THE SOUTHERN PORTION OF THE LINE. IF THIS HAPPENS...THE TORNADO
THREAT COULD CONTINUE WELL AFTER DARK.

THE FRONT SHOULD THEN PUSH OUT OF THE FORECAST AREA LATE
TONIGHT...WITH DRY WEATHER EXPECTED THURSDAY MORNING.  OUTSIDE OF
THE SEVERE WEATHER THREAT TONIGHT...ANOTHER ISSUE TO CONTEND WITH IS
THE STRONG WINDS.  SURFACE OBSERVATIONS FROM ACROSS THE REGION
INDICATE THAT MANY SPOTS HAVE BEEN REACHING BOTH SUSTAINED AND GUST
ADVISORY CRITERIA.  WINDS BETWEEN 2-3KFT WILL BE INCREASING THIS
EVENING...AND WITH BUFKIT MOMENTUM TRANSFER SUGGESTING THE POTENTIAL
TO MIX STRONG WINDS THROUGH THIS EVENING...WILL GO AHEAD AND EXTEND
THE WIND ADVISORY THROUGH 05Z. AM ALSO A BIT CONCERNED THAT WE MAY
AT TIMES APPROACH HIGH WIND WARNING CRITERIA...AND WILL PASS THOSE
CONCERNS ALONG TO THE EVENING SHIFT. EXPECT THAT WINDS WILL AGAIN
APPROACH ADVISORY SPEEDS THURSDAY AFTERNOON BEHIND THE
FRONT...EXCEPT THEY WILL BE OUT OF THE WEST INSTEAD. WILL NOT
ISSUE ANY WIND HEADLINES FOR THURSDAY YET...BUT WILL INCREASE
SPEEDS IN THE GRIDS TO JUST SHORT OF ADVISORY LEVELS.

THOUGHT ABOUT REMOVING POPS THURSDAY NIGHT...BUT THE 00Z NAM AND GFS
BOTH DEVELOP LIGHT QPF JUST NORTH OF THE FORECAST AREA AS THE NEXT
SURGE OF COLDER AIR MOVES INTO THE AREA.  WILL CONTINUE TO CARRY A
SMALL POP...PRIMARILY OVER THE NORTH...BUT WILL REMOVE MENTION OF
THUNDER DUE TO LIMITED INSTABILITY.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. INTERMITTENT
THUNDERSTORM CHANCES TO CONTINUE THROUGH THE EXTENDED PERIOD.
SURFACE HIGH PRESSURE SETTLES OVER THE REGION ON FRIDAY...BRINGING
DRY AS WELL AS COOLER CONDITIONS TO THE AREA. TEMPERATURES LOOK TO
ONLY TOP OUT IN THE LOWER TO MID 70S. THE SURFACE HIGH BEGINS TO
SHIFT EAST FRIDAY NIGHT...WITH RETURN FLOW ENSUING BY SATURDAY. A
FAIRLY FAST ZONAL FLOW ACROSS THE ROCKIES WILL HELP TO DEEPEN THE
LEE TROUGH ON SATURDAY...AND A RESULTANT INCREASE IN SOUTHERLY
WINDS IN THE TIGHTENED PRESSURE GRADIENT BETWEEN THE LEE TROUGH
AND SURFACE HIGH TO THE EAST WILL HELP TO DRAW GULF MOISTURE BACK
INTO THE REGION. INSTABILITY LOOKS TO BE SUFFICIENT TO SUPPORT
SOME STRONG TO SEVERE STORMS AS MOISTURE RETURNS...AND DEEP LAYER
SHEAR LOOKS TO BE MORE THAN ADEQUATE AS WELL. AN EMBEDDED MID-
LEVEL SHORTWAVE SHOULD AID IN CONVECTIVE INITIATION...WITH AN
INCREASING LLJ OVERNIGHT HELPING TO SUSTAIN CONVECTION. THE SAME
GENERAL SETUP CONTINUES ON SUNDAY WITH ZONAL FLOW ALOFT AND A LEE
TROUGH IN PLACE...AND THEN AN INCREASING LLJ OVERNIGHT...SO
THUNDERSTORM CHANCES AND SOME SEVERE THREAT LOOKS TO CONTINUE
THROUGH THE WEEKEND AND MAYBE INTO MONDAY. THE LEE TROUGH HOLDS
FIRM ON MONDAY WITH A GULF TAP PERSISTING. MEANWHILE UPSTREAM THE
NEXT UPPER TROUGH MOVES INTO THE PAC NW. MODELS HAVE BEEN WAVERING
ON HOW DEEP THIS NEXT SYSTEM WILL DIG AND ITS SPEED MOVING
EASTWARD. EARLIER INDICATIONS WERE THAT IT WOULD MAKE FAIRLY
STEADY PROGRESS EASTWARD...SENDING A COLD FRONT SOUTH THROUGH THE
AREA IN THE TUESDAY TIMEFRAME. HOWEVER THE OVERALL PROGRESSION IS
LOOKING SLOWER ON MORE RECENT MODEL RUNS...AND THE FRONT MAY HANG
UP TO OUR NORTHWEST THROUGH WEDNESDAY. HAVE GENERALLY GONE WITH
SOME LOW POPS DURING THE TUESDAY/WEDNESDAY TIMEFRAME AT THIS
JUNCTURE. FOLLOWING THE COOLER TEMPS ON FRIDAY...READINGS QUICKLY
REBOUND TO ABOVE AVERAGE VALUES OVER THE WEEKEND AND PERSIST INTO
MID NEXT WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 6, 7:08 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT WED JUN 6 2007

NEZ039>041-046>049-060>064-072>077-082>087-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
808 PM CDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A MODERATE THREAT OF SEVERE TO TORNADIC THUNDERSTORMS WILL EXIST THIS
EVENING AND EARLY OVERNIGHT IN RESPONSE TO A STRONG AREA OF LOW PRESSURE
PUSHING A DRYLINE ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF
SEVERE WEATHER WILL EXIST AFTER 9 PM THIS EVENING GENERALLY ALONG
AND NORTH OF THE PLATTE RIVER ACROSS CENTRAL NEBRASKA. THUNDERSTORMS ARE
DEVELOPING THIS EVENING JUST WEST OF THE OUTLOOK AREA BUT ARE
EXPECTED TO MOVE EAST INTO CENTRAL NEBRASKA DURING THE MID TO LATE
EVENING HOURS. THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE
WITH LARGE HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND DAMAGING
WINDS IN EXCESS OF 70 MPH POSSIBLE. IN ADDITION...CONDITIONS WILL
BE FAVORABLE FOR ONE OR MAYBE TWO ISOLATED TORNADOES.

STRONG SOUTH WINDS OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH ARE ALSO
EXPECTED TO CONTINUE THROUGH THIS EVENING. THESE STRONG WINDS WILL
CREATE AREAS OF BLOWING DUST...ESPECIALLY CLOSE TO FRESHLY PLOWED
FIELDS. THIS BLOWING DUST MAY LEAD TO VISIBILITIES BRIEFLY
REDUCING TO BELOW A MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SATURDAY THROUGH
TUESDAY. SOME OF THE THUNDERSTORMS SATURDAY AND SUNDAY COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS EVENING INTO THE EARLY OVERNIGHT
HOURS...ESPECIALLY ALONG AND NORTH OF THE PLATTE RIVER IN CENTRAL
NEBRASKA.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
808 PM CDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST LATE THIS
EVENING AND EARLY OVERNIGHT IN RESPONSE TO A STRONG AREA OF LOW
PRESSURE PUSHING A DRYLINE ACROSS THE OUTLOOK AREA. THE HIGHEST
THREAT OF SEVERE WEATHER ACROSS NORTH CENTRAL KANSAS WILL EXIST
AFTER MIDNIGHT TONIGHT. LARGE HAIL IN EXCESS OF THE SIZE OF
GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE
FROM ANY STORMS THAT DO FORM.

STRONG SOUTH WINDS OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH ARE ALSO
EXPECTED TO CONTINUE THROUGH THIS EVENING. THESE STRONG WINDS WILL
CREATE AREAS OF BLOWING DUST...ESPECIALLY CLOSE TO FRESHLY PLOWED
FIELDS. THIS BLOWING DUST MAY LEAD TO VISIBILITIES BRIEFLY
REDUCING TO BELOW A MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SATURDAY THROUGH
TUESDAY. SOME OF THE THUNDERSTORMS SATURDAY AND SUNDAY COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 6, 7:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT WED JUN 6 2007

NEZ060-070245-
DAWSON-
847 PM CDT WED JUN 6 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN DAWSON COUNTY...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
ARNOLD TO BRADY TO 12 MILES NORTH OF MOOREFIELD...AND MOVING EAST AT
15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GOTHENBURG BY 915 PM CDT
  FARNAM BY 920 PM CDT
  WILLOW ISLAND BY 935 PM CDT
  COZAD BY 945 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN WESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

AWJ

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawson

When
June 6, 8:30 PM CST
Where
Dawson County, 5 mi NE of Farnam
Measured
0.88 in hail
Reported by
Public
Coordinates
40.731, -100.163

Hail, Dawson

When
June 6, 8:35 PM CST
Where
Dawson County, Cozad
Measured
1 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
40.870, -99.970

Hail, Dawson

When
June 6, 8:47 PM CST
Where
Dawson County, Cozad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -99.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37594, 37596, 37598.